Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 8, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 31, 1997, 12:53 AM EST for Georgetown County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 1997, 12:53 AM EST (05:53 UTC)
- Expired
- Mar 31, 1997, 1:25 AM EST
- In force
- 32 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1962 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 310555 RRA SVRILM NCZ505-SCC043-310655- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1253 AM EST MON MAR 31 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 125 AM EST IN NORTHEAST SOUTH CAROLINA ...GEORGETOWN AND A SPECIAL MARINE WARNING EFFECTIVE UNTIL 155 AM EST FOR THE SOUTH CAROLINA COASTAL WATERS FROM... ...MURRELLS INLET TO CAPE ROMAIN AT 1253 PM A SEVERE THUNDERSTORM WAS ENTERING SOUTHERN GEORGETOWN COUNTY SOUTH OF THE TOWN OF SAMPIT. MOVEMENT WAS NORTHEAST AROUND 40 MILES AN HOUR AND THIS STORM WILL AFFECT THE CITY OF GEORGETOWN AROUND 115 AM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IRELAND
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 8:11 PM EST, 4 hours 42 minutes earlier.
Area forecast discussion, Mar 30, 8:11 PM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 810 PM EST SUN MAR 30 1997 RAH/CAE: HAVE DELAYED ONSET OF SHOWERS AND EXPECT MOST ACTVTY AFTR MIDNIGHT THRU 7 AM OVR CWA. WORDING/POPS/TEMPS APPEAR IN LINE WITH TRENDS. RDU: ONLY QUESTION SHOULD THUNDERSTORMS BE MENTIONED NC CWA ESPECIALLY COASTAL SECTIONS. DSCN: STILL UNCLEAR HOW MUCH/WIDESPREAD PCPN WILL BE WITH FAST MOVG SYS. ADAP SHOWING FNTL SYS JUST EAST OF APPLCNS WITH ELONGATED PRESSURE FALL AXIS. WRM FNT GETTING LESS DEFINED AS WND FIELDS BECOME MORE SLY AND DWPNTS SLOWLY RISE OVR WHOLE RGN. BEST GUESS WOULD PLACE IT VCNTY CHS TO SW OF AHN. ETA/NGM SHOWING MAX UVVS OVR CWA AT 06Z BUT THIS LOOKS 3 TO 6HRS FAST. JUST SAW EVENING SOUNDINGS FOR FFC/CHS/GSO/MHX. CHS/MHX STILL VERY DRY AND FFC MOIST ABV 750MB. SOME SUGGESTION CRITERIA FOR WIND ADVSRY INLAND WILL BE MET MON AFTN AS SYS DEEPENS TO N AND GRADIENT INCREASES. CWF: LOOKS GOOD NO SUGGESTED CHANGES. CAE "AT WHAT POINT DO WE WE GO WITH SCA? DATA NOT SUPPORTING THEM YET. RWA
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.